Maryland, 2002Tornadoes and Hail in Maryland, April 28, 2002
April 28, 2002 · NWS AKQ · 7 events in 3 counties and zones
3 thunderstorm wind, 2 tornado, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $164,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 28, 5:40 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 28, 5:40 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TORNADO WATCH IN WWA SECTION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
640 PM EDT SUN APR 28 2002
UPDATING ALL PRODUCTS FOR TORNADO WATCHES WHICH NOW COVER ENTIRE CWA.
AREAS OF CONCERN...CURRENTLY WATCHING 3 POSSIBLY TORNADIC CELLS OVR
S CENTRAL VA COUNTIES. ANTHR CELL CROSSING DC AREA ATTM MAY AFFECT
MD EASTERN SHORE COUNTIES IN A FEW HOURS.
MORE LATER...
FCSTID = 20
SBY 53 69 42 70 / 30 0 0 20
OXB 54 65 43 65 / 30 0 0 20
ECG 62 74 46 73 / 20 0 0 10
ORF 63 70 50 71 / 20 0 0 10
PHF 58 71 45 70 / 30 0 0 10
AKQ 57 73 44 72 / 30 0 0 10
RIC 56 71 42 71 / 30 0 0 10
FVX 55 72 42 71 / 30 0 0 10
.AKQ...
MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. TORNADO WATCH
ALL ZONES UNTIL 10 PM.
NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT...CURRITUCK
SND. TORNADO WATCH ALL ZONES UNTIL 10 PM.
VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR...CHES BAY.
TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES
VAZ048>049...VAZ060>062...VAZ069. TORNADO WATCH ALL OTHER AREAS
UNTIL 10 PM.
CULLEN
In the hours before
Special weather statement, Apr 28, 3:50 PM EST, 3 hours 5 minutes before
VAZ048-049-060>062-069-290100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
450 PM EDT SUN APR 28 2002
...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT...
THE WATCH INCLUDES THE FOLLOWING COUNTIES...
IN VIRGINIA...
CUMBERLAND...FLUVANNA...GOOCHLAND...LOUISA...POWHATAN AND PRINCE
EDWARD.
SEVERE THUNDERSTORMS ARE OCCURRING ACROSS THE SHENANDOAH VALLEY.
THESE STORMS WILL CONTINUE MOVING EAST THROUGH THE BLUE RIDGE
AND THE EASTERN VIRGINIA PIEDMONT THROUGH THE LATE AFTERNOON AND
EARLY EVENING HOURS.
WIND GUSTS TO 60 MPH...LARGE HAIL...FREQUENT DANGEROUS LIGHTNING AND
RAINFALL RATES OF ONE INCH PER HOUR ARE POSSIBLE WITH THESE STORMS.
ISOLATED TORNADOES ARE ALSO POSSIBLE.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
CULLEN
Local storm report, Apr 28, 6:53 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
753 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM E CHASE VA .75 INCH HAIL
04/28/02 MECKLENBURG REPORTED BY
SPOTTERS
0725 PM SOUTH HILL VA .75 INCH HAIL
04/28/02 MECKLENBURG REPORTED BY
SPOTTERS
0725 PM SOUTH HILL VA 1.50 INCH HAIL
04/28/02 MECKLENBURG HAIL FROM 715 TO 725
PMREPORTED BY SPOTTERS
0720 PM SOUTH HILL VA 1.75 INCH HAIL
04/28/02 MECKLENBURG REPORTED BY
SPOTTERS
0745 PM IN TOWN EMPORIA VA .75 INCH HAIL
04/28/02 EMPORIA REPORTED BY SPOTTERS AT
RTE 58 AND MARKET ST.Event by event
3 thunderstorm wind, 2 tornado, 2 hail. Local standard time, as filed.
Tornado, Dorchester
- When
- April 28, 6:55 PM EST
- Where
- Dorchester County, 3 mi S of Taylors Is to 3 mi S of Vienna
- Rating
- F3
- Path length
- 18 mi
- Path width
- 150 yd
- Property damage
- $150,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.420, -76.300
Tornado path length 16-18 miles. One house and several outbuildings destroyed near Hip Roof Road. Most of the damage along tornado path rated F0 to F1.
Hail, Dorchester
- When
- April 28, 7:15 PM EST
- Where
- Dorchester County, 5 mi SE of Church Creek
- Measured
- 2.5 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.450, -76.083
Golfball to tennis ball size hail. Largest hail was either egg shaped or disk shaped.
Tornado, Wicomico
- When
- April 28, 7:28 PM EST
- Where
- Wicomico County, 6 mi WSW of Quantico to 6 mi SW of Quantico
- Rating
- F0
- Path length
- 4 mi
- Path width
- 100 yd
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 38.330, -75.833
Tornado (F0) downed trees and sheared off numerous tree branches along 4 mile path that ended 2 miles southwest of Quantico. Track suggests damage was from the same tornado that affected Dorchester county.
Thunderstorm Wind, Wicomico
- When
- April 28, 7:35 PM EST
- Where
- Wicomico County, 2 mi N of Hebron
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.450, -75.683
Hail, Wicomico
- When
- April 28, 7:35 PM EST
- Where
- Wicomico County, Hebron
- Measured
- 1.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.417, -75.683
Thunderstorm Wind, Wicomico
- When
- April 28, 7:55 PM EST
- Where
- Wicomico County, Salisbury
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.367, -75.600
Trees down on two houses.
Thunderstorm Wind, Worcester
- When
- April 28, 8:15 PM EST
- Where
- Worcester County, Berlin
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.317, -75.217
Trees down on Purnell Crossing Road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Maryland, April 28, 20023 deaths · 122 injured · $125 million · F4 · 16 events
- Tornadoes in Illinois, April 28, 20021 death · 10 injured · $8.0 million · F3 · 2 events
- Tornadoes in Kentucky, April 28, 200226 injured · $17 million · F3 · 3 events
- Tornadoes in Tennessee, April 28, 200231 injured · $2.3 million · F3 · 3 events
- Tornadoes and Hail in Kentucky, April 28, 20021 death · 8 injured · $3.2 million · F2 · 31 events
- Tornadoes and Hail in Virginia, April 28, 200212 injured · $7.4 million · F2 · 39 events
- Tornado in Illinois, April 28, 20021 injured · $400,000 · F3 · 1 event
- Tornado in Ohio, April 28, 20022 injured · $46 million · F2 · 1 event
- Tornado and Damaging Winds in Indiana, April 28, 200212 injured · $805,000 · F2 · 3 events
- Tornado in Illinois, April 28, 20023 injured · $3.5 million · F2 · 1 event
- Tornado and Hail in Virginia, April 28, 20022 injured · $1.6 million · F2 · 11 events
- Tornadoes in Pennsylvania, April 28, 20021 injured · $915,000 · F2 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293530, 5293531, 5293532, 5293527, 5293528, 5293526, 5293529.